Thunderstorm Wind, Douglas
- When
- June 19, 8:04 PM CST
- Where
- Douglas County, 1.46 mi NNW of East End
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.700, -92.060
A large tree was blown down in the East End of Superior.
Thunderstorms brought strong winds and hail to some parts of northwest Wisconsin the evening of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought strong winds and hail to some parts of northwest Wisconsin the evening of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 19, 2:30 PM CST, 5 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 330 PM CDT SUN JUN 19 2016 .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jun 19 2016 There is very little change in the forecast reasoning regarding the convective episode that will begin to unfold over the next couple of hours. Most short range guidance continues to be quite consistent with sustained initiation along or just west of an axis from Lake Vermilion/Grand Rapids/Brainerd between 4-5 pm. The large scale environment characterized by ~3000+ j/kg CAPE and 40+ knots of deep layer bulk shear. CAM/HiRes guidance continues to suggest that the mode for the first few hours should trend toward discrete storms/supercells, capable of very large hail (up to baseballs), and damaging wind gusts. 0-1 km agl hodographs also suggest an attendant tornado threat with the most intense storms/supercells with 0-1 km shear increasing to around 20 knots by 00z and rich boundary layer mixing ratios 16-18 g/kg supporting juxtaposition of sufficiently low LCL/LFC heights. This would also include the MN Arrowhead where a robust surface-based warm sector has been able to materialize, which is somewhat uncommon for June with prevailing south flow across Lk Superior. Eventually, activity should grow up scale into a squall line, with the potential for a more widespread wind threat east of I35 into the evening. Storms should move east of our CWA by around midnight as the surface cold front continues to make steady progress to the southeast, but at least some severe/heavy rain threat is expected to persist well into the evening across northwest Wisconsin. Gusty west/northwest winds are expected area-wide on Monday as much drier and cooler air is advected into the region as the main upper level trof continues to deepen to our east. There is a small chance of a stray shower or TStorm across the Arrowhead in the afternoon or evening, but did not feel this threat was high enough to explicitly mention in the forecast at this time. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jun 19 2016 Cooler northwest flow will result in some lingering clouds on Monday night, but clouds should gradually clear from the southwest as the night wears on. There could be a few lingering rain showers in the Minnesota Arrowhead, but will continue to leave the forecast dry for now. Upper level ridging will push back into the region very quickly Tuesday Night, and early Wednesday, but will flatten out as it gets to the western Great Lakes region. Will continue to mention a chance of showers and thunderstorms midweek, but coverage from mid to the end of the work week should generally remain scattered. The best opportunity for widespread precipitation looks to be Friday Night and Saturday, as a major shortwave moves across the Northland. An upper level closed low will develop in south central Canada by Saturday. Storms are expected to fire up along a cold front on Saturday, and push eastward Saturday and Saturday night. Could be some strong storms during that time frame. A dry slot will then move in behind the front Saturday Night, with the upper level low sagging into the Lake Superior region by Sunday. This will bring showers and a few thunderstorms to much of the CWA during that time frame. High temperatures throughout the period are expected to range from the 70s to around 80. Lows will generally be in the 50s, but there could be some 40s at times near Lake Superior. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1239 PM CDT Sun Jun 19 2016 The big story for today and this evening will be the rapid development of strong to locally severe thunderstorms along a cold front. CAM's models indicate a potential initiation time of between 20Z and 22Z across an area from KBRD to KHIB, with storms strengthening rapidly, and then moving eastward through the late afternoon and evening. We can expect the potential for very large hail, damaging winds, and perhaps even tornadoes. The threat will persist into the evening, before drier air moves in behind the cold front. Gusty southwest winds are expected ahead of the front, with gusty west to northwest winds behind the front later tonight and on Monday. There could be a few showers lingering on Monday due to colder air aloft, and some wrap around moisture, but any coverage will be minimal. VFR conditions will be the rule, but rapid deterioration to MVFR or even IFR will be possible with the storms. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 75 50 74 / 80 10 10 0 INL 56 71 49 72 / 20 10 10 0 BRD 57 77 53 77 / 80 0 0 0 HYR 60 79 51 76 / 60 10 0 0 ASX 62 76 50 74 / 60 10 10 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...Small Craft Advisory until 10 PM CDT Monday for LSZ121-140>148. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 327 PM CDT SUN JUN 19 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 327 PM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BETWEEN 4 AND 6 PM THIS AFTERNOON ROUGHLY ALONG AN AXIS FROM LAKE VERMILION...TO GRAND RAPIDS...TO THE BRAINERD LAKES REGION. THE STORMS ARE THEN EXPECTED TO MOVE EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING ACROSS THE MINNESOTA ARROWHEAD...EAST CENTRAL MINNESOTA...AND INTO NORTHWEST WISCONSIN. ANY STORMS THAT FORM WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL. THERE IS ALSO THE THREAT OF A TORNADO OR TWO WITH THE STRONGEST STORMS...WITH THE GREATEST RISK OF TORNADOES FROM THE BRAINERD LAKES REGION...EASTWARD TO INTERSTATE 35...AND NORTHEASTWARD TO THE IRON RANGE AND THE MINNESOTA ARROWHEAD. BY MID TO LATE EVENING...STORMS ARE EXPECTED TO MERGE INTO LINES AND CLUSTERS AS THEY MOVE INTO WISCONSIN...WITH A CONTINUED THREAT OF WIND DAMAGE AND VERY HEAVY RAINFALL. PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND EVENING AND HAVE A PLAN TO STAY SAFE WITH THIS POTENTIALLY DANGEROUS WEATHER SET UP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL BE NEEDED BETWEEN THE HOURS OF ROUGHLY 3 PM AND 9 PM FOR THE CONSIDERABLE THREAT OF SEVERE WEATHER WITH A PASSING COLD FRONT. LSZ121-140>148-201130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 327 PM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR LATE THIS AFTERNOON THROUGH LATE THIS EVENING. THERE IS A THREAT OF SEVERE WEATHER...WITH THE STORMS CAPABLE OF LARGE HAIL...WIND GUSTS OF GREATER THAN 40 KNOTS...LOCALLY DANGEROUS WAVES... AND FREQUENT CLOUD TO WATER LIGHTNING. ANYONE WITH PLANS FOR BEING ON LAKE SUPERIOR THROUGH THIS EVENING SHOULD CLOSELY FOLLOW THE LATEST WEATHER INFORMATION... AND HAVE A PLAN TO GET YOURSELF TO SHORE AND SAFETY FROM THE STORMS. IN ADDITION...LOCALLY STRONGER WINDS AND HIGHER WAVE HEIGHTS WILL PERSIST INTO THIS EVENING...ALONG WITH AREAS OF DENSE MARINE FOG ALONG THE NORTH SHORE. PLEASE REFER TO THE LATEST MARINE WEATHER PRODUCT FOR DETAILS ON A SMALL CRAFT ADVISORY THAT REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH MONDAY EVENING...FOR STRONG WEST TO NORTHWEST WINDS. SEE THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION. CHANCES FOR THUNDERSTORMS WILL RETURN TO WESTERN LAKE SUPERIOR FROM WEDNESDAY NIGHT THROUGH SATURDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG 6 SE CUYUNA COUNTRY STA 46.43N 93.92W
06/19/2016 CROW WING MN LAW ENFORCEMENT
*** 1 INJ *** LARGE TREE FELL ON HOME AND RESIDENTS WERE
TRAPPED NEEDED TO BE EXTRICATED. MINOR INJURIES.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
819 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 7 NE COHASSET 47.34N 93.51W
06/19/2016 M1.00 INCH ITASCA MN AMATEUR RADIO
0622 PM FUNNEL CLOUD 5 E LEADER 46.50N 94.55W
06/19/2016 CASS MN TRAINED SPOTTER
0622 PM HAIL PENGILLY 47.33N 93.20W
06/19/2016 M1.00 INCH ITASCA MN AMATEUR RADIO
0630 PM TORNADO 8 NNE STAPLES 46.47N 94.74W
06/19/2016 CASS MN LAW ENFORCEMENT
0630 PM HAIL 5 E LEADER 46.52N 94.54W
06/19/2016 M1.75 INCH CASS MN AMATEUR RADIO
0634 PM HAIL 1 N PINE RIVER 46.74N 94.40W
06/19/2016 M1.00 INCH CASS MN TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL.
0640 PM HAIL 3 N NISSWA 46.54N 94.30W
06/19/2016 M2.75 INCH CROW WING MN TRAINED SPOTTER
0640 PM HAIL 2 W BREEZY POINT 46.60N 94.26W
06/19/2016 M2.50 INCH CROW WING MN PUBLIC
0642 PM HAIL LAKE SHORE 46.50N 94.36W
06/19/2016 M2.75 INCH CASS MN TRAINED SPOTTER
0647 PM HAIL 4 S BREEZY POINT 46.54N 94.22W
06/19/2016 M2.75 INCH CROW WING MN TRAINED SPOTTER
0647 PM HAIL NISSWA 46.50N 94.30W
06/19/2016 M3.00 INCH CROW WING MN AMATEUR RADIO
0648 PM HAIL 5 E NISSWA 46.50N 94.19W
06/19/2016 M2.75 INCH CROW WING MN TRAINED SPOTTER
0650 PM HAIL 4 NE NISSWA 46.54N 94.24W
06/19/2016 M4.00 INCH CROW WING MN TRAINED SPOTTER
OBSERVER ESTIMATED 70MPH WINDS.
0650 PM HAIL 7 S CROSSLAKE 46.58N 94.09W
06/19/2016 M1.75 INCH CROW WING MN TRAINED SPOTTER
0652 PM HAIL LAKE HUBERT 46.50N 94.26W
06/19/2016 M1.75 INCH CROW WING MN TRAINED SPOTTER
0654 PM FUNNEL CLOUD 3 S NISSWA 46.45N 94.30W
06/19/2016 CROW WING MN TRAINED SPOTTER
0707 PM FUNNEL CLOUD CROSBY 46.49N 93.96W
06/19/2016 CROW WING MN TRAINED SPOTTER
0711 PM TSTM WND DMG 6 SE CUYUNA COUNTRY STA 46.43N 93.92W
06/19/2016 CROW WING MN LAW ENFORCEMENT
*** 1 INJ *** LARGE TREE FELL ON HOME AND RESIDENTS WERE
TRAPPED NEEDED TO BE EXTRICATED. MINOR INJURIES.
0715 PM TSTM WND DMG 5 E WOODROW 46.38N 93.97W
06/19/2016 CROW WING MN TRAINED SPOTTER
MULTIPLE LARGE TREES DOWN
0716 PM HAIL AITKIN 46.53N 93.71W
06/19/2016 M1.00 INCH AITKIN MN TRAINED SPOTTER
0753 PM HAIL SWAN RIVER 47.09N 93.20W
06/19/2016 M1.00 INCH ITASCA MN AMATEUR RADIO
0754 PM HAIL 4 N SWAN RIVER 47.14N 93.20W
06/19/2016 M1.00 INCH ITASCA MN AMATEUR RADIO
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
828 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG GOODLAND 47.16N 93.14W
06/19/2016 ITASCA MN AMATEUR RADIO
6 TO 8 INCH DIAMETER TREE DOWN. TIME ESTIMATED BY RADAR.
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL MEADOWLANDS 47.07N 92.73W
06/19/2016 M1.25 INCH ST. LOUIS MN TRAINED SPOTTER
LARGEST HAIL WAS HALF DOLLAR SIZED WITH SOME QUARTERS.
&&
WLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT SUN JUN 19 2016
MNZ037-WIZ001-200215-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
843 PM CDT SUN JUN 19 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHERN DOUGLAS COUNTIES...
AT 843 PM CDT...A STRONG THUNDERSTORM WAS OVER HERMANTOWN...OR NEAR
DULUTH...MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SUPERIOR AROUND 845 PM CDT.
ARNOLD AND WISCONSIN POINT AROUND 845 PM CDT.
DULUTH AROUND 850 PM CDT.
FRENCH RIVER AROUND 905 PM CDT.
KNIFE RIVER AROUND 910 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BILLINGS PARK...
LAKEWOOD TWP...CHESTER PARK...KENWOOD...MORLEY HTS/PARKVIEW...EAST
HILLSIDE...FISH LAKE...LAKESIDE-LESTER PARK...PALMERS AND CONGDON PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
LAT...LON 4695 9245 4696 9187 4693 9181 4696 9177
4696 9169 4692 9175 4687 9186 4678 9203
4672 9195 4673 9180 4679 9160 4663 9161
4663 9248
TIME...MOT...LOC 0143Z 258DEG 46KT 4678 9225
DAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
903 PM CDT SUN JUN 19 2016
MNZ012-020-021-200215-
SOUTHERN LAKE/NORTH SHORE-NORTHERN COOK/NORTHERN LAKE-SOUTHERN
COOK/NORTH SHORE-
903 PM CDT SUN JUN 19 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LAKE AND
SOUTHWESTERN COOK COUNTIES...
AT 903 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR CLEAR LAKE...
OR 29 MILES NORTHEAST OF SPLIT ROCK LIGHTHOUSE STATE PARK...MOVING
NORTHEAST AT 75 MPH.
WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLEAR LAKE...LUTSEN...TOFTE...TACONITE HARBOR...FINLAND...ISABELLA...LITTLE
MARAIS...DUMBBELL LAKE...ILLGEN CITY...TEMPERANCE RIVER STATE PARK...
WILSON LAKE...SILVER ISLAND LAKE...SAWBILL LAKE...TETTGOUCHE STATE PARK...
GEORGE MANITOU STATE PARK...MURPHY CITY...WHITE PINE LAKE...CARIBOU
LAKE...CRESCENT LAKE AND CASCADE RIVER STATE PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4758 9074 4734 9112 4731 9120 4756 9150
4791 9086 4766 9055
TIME...MOT...LOC 0203Z 242DEG 68KT 4757 9112
MILLERThe Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A large tree was blown down in the East End of Superior.
The measurement was from the Solon Springs Municipal Airport.
The ground was covered with hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645028, 645026, 645030, 645027.